Pennsylvania, 2023Tornado and Damaging Winds in Pennsylvania, August 7, 2023
August 7, 2023 · NWS BGM · 10 events in 4 counties and zones
Strong shear supported multiple rotating thunderstorms across Northeastern Pennsylvania during the afternoon and evening hours. A NWS survey confirmed just one tornado that started in Susquehanna County near the state border and moved into New York.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong shear supported multiple rotating thunderstorms across Northeastern Pennsylvania during the afternoon and evening hours. A NWS survey confirmed just one tornado that started in Susquehanna County near the state border and moved into New York. Other thunderstorms were severe with strong wind gusts. Most damage reports were for trees down. Fortunately, no one was injured or killed during these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 7, 1:41 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 7, 1:41 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
241 PM EDT Mon Aug 7 2023
.SYNOPSIS...
Active weather with periods of showers and thunderstorms will
continue this afternoon and tonight. Some of the storms could
be severe with large hail, damaging winds, frequent lightning
and heavy rainfall. Expect cooler temperatures along with
numerous showers and isolated thunderstorms on Tuesday.
Wednesday will be dry with more sunshine and seasonable
temperatures.
&&
.NEAR TERM /THROUGH TUESDAY/...
noon update...
Increased pops as the area of shower and thunderstorms that
moved into the area is not dying quickly. Timing of the main
batch of convection is still good for this afternoon.
915 AM update...
Clouds are hanging tough across most of the area. Slow trend of
increasing sunshine this morning. A cluster of thunderstorms of
thunderstorms in SW PA will expand northeast into our area
early this afternoon. Increased cloud cover and lowered winds,
otherwise the grids look good. Severe weather still expected
this afternoon and evening.
650 AM Update
Near term forecast remains on track; rain is now exiting off to
the north and east as expected. Low clouds linger through mid to
late morning, but then latest satellite trends do show breaks in
the cloud cover arriving midday and early afternoon. With the
soaking rainfall early this morning, the modeled NBM dew points
in the low to mid 70s this afternoon still look plausible.
400 AM Update
SPC has issued an Enhanced Risk For Severe Thunderstorms this
afternoon and evening across the Twin Tiers, Catskills and all
of Northeast PA. Slight Risk for Severe Storms elsewhere in
Central NY.
Very active and potentially hazardous weather set up expected
later today into this evening as a strong shortwave and low
pressure system combine with enhanced moisture, instability and
wind shear to develop scattered to numerous severe thunderstorms.
Current wave of steady to occasionally heavy is moving through
the area early this morning is associated with a vort max and
an area of elevated moisture/PWATs...in fact pwats have risen
between 1.8 to 2.0 inches over the southern tier and NE PA.
Rainfall amounts between 0.5 to 1.25 inches are expected over
much of the CWA before this batch of rain moves out by mid-morning.
After this rain moves out, clouds will linger longest, through
the morning hours east of I-81 and especially across the
Catskills, Poconos and Mohawk Valley regions. Further west,
breaks of sun are expected during the morning and some breaks in
the clouds are expected areawide by early to mid afternoon. As
the clouds break temperatures will warm up quickly in the warm
air advection regime; with daytime highs expected to reach the
low to mid-80s along and west of I-81...further east there will
not be as much heat and therefore less instability.
Model guidance is trending higher with temperatures and
instability for our area this afternoon and evening, and there
will be plenty of low level moisture in place as dew points
reach the low to mid-70s! 00z 12km NAM and GFS are now both
showing forecast MLCAPE between 800 to 1500+ J/kg over much of
the region...but especially from the Twin Tiers south into NE
PA. The 3km NAM and HRRR are also on board showing instability
ranging from 1000 to 2000 J/kg over the region. DCAPE values
are high, especially on the 3km NAM, eclipsing 1000 J/kg...the
3km NAM is also showing more veering or turning of winds with
height than the 06z run of the HRRR...but either way there does
appear to be enough low level helicity (150-250 m2/s2) and shear
(15-25kts) in the 0-1km layer to support rotating storms, and
the possibility for a few tornadoes to develop. SPC now has a 5%
tornado contour from Broome, Tioga, Delaware counties south
into all of NE PA. The other main threat will be the possibility
for isolated to scattered instances for damaging winds with any
well organized thunderstorms that do develop.
The main timing for these strong to severe storms appears to be
starting as early as 2-3 PM and continuing into the evening
hours (9-10 PM) before transition to periods of rain and just a
few embedded thunderstorms. Occasional showers continue
overnight with some patchy fog also developing. It remains
muggy with lows in the mid-60s for most locations.
On Tuesday, the vertically stacked low track has shifting a bit
further north compared to earlier forecasts. This will put our
forecast area in a relative dry slot to start off the day, with
just a slight chance for showers...but still mostly cloudy
conditions with the lingering fog for the morning. As the center
of the 700mb low lifts north and east into Quebec our area will
end up on the back side of the trough under a northwest flow by
Tuesday afternoon. Now that this portion of the forecast is
getting closer in time, the CAMs were utilized to better
determine shower coverage and thunderstorm potential. Based on
this data lowered PoPs from the Twin Tiers south compared to
what the NBM was suggesting. Overall, it is looking like
scattered to numerous pop up showers, with isolated
thunderstorms for CNY and most of NE PA. It will be cool under
the upper trough with highs in the upper 60s to mid-70 across
the region.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
230 PM Forecast...
Weak ridging will bring pleasant conditions to the area on
Wednesday. WNW flow will advect in a cooler airmass from
southern Canada and the Great Lakes. While this airmass is not a
Canadian airmass, it will be modified enough to bring cooler
temperatures to the region Wednesday. Highs on Wednesday will be
in the mid 70s to low 80s, with overnight lows falling into the
mid 50s to low 60s. Dewpoints will remain in the mid 50s to low
60s so the air will not be too crisp.
Thursday will see a return of rain showers and thunderstorms as a
broad upper level trough moves into the region. The trough looks to
be positively tilted, generating two areas of low pressure. One
should move across southern Ontario, while the other will move over
the Mid-Atlantic. Vorticity advection at 700mb and 500mb highlights
these areas as well. The CWA will be sandwiched between these
features, allowing scattered rain showers and isolated thunderstorms
to develop during the late morning through early evening hours on
Thursday. Frontal passage timing is still a little unsure, with
current model runs leaning toward a late morning passage, which
would limit thunderstorm activity. A later passage will allow for
better thunderstorm chances so this will have to be monitored. Highs
on Thursday will reach the mid 70s to low 80s.
Rain showers should linger into Thursday night, especially east of I-
81. Overnight lows will fall to the mid 50s to low 60s.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
230 PM Forecast...
Another ridge is expected to build into the area behind the
exiting trough, bringing dry and cool conditions across the
region. Highs Friday will be in the mid to upper 70s across most
of the area, with a few 80s in the warmer river valleys.
The pattern looks to remain active through the weekend. Guidance is
starting to come into better agreement on a shortwave trough pushing
through the area Saturday and Sunday. The finer details on timing
and location of showers and storms are still murky, so PoPs were
limited to chance and mostly followed NBM guidance. Given the broad
nature of the trough, chance PoPs are present for the entire CWA
Saturday afternoon and evening.
Lingering wrap around showers could impact the region Sunday, but
the extent of the showers will depend on the track of the low. High
pressure will follow the trough, bringing pleasant conditions for
the beginning of next week.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
145 PM Update
Convection has started and will continue into the evening, then
showers into the overnight.
This afternoon and evening mostly VFR except for restrictions in
thunderstorms with heavy rain. Vsbys could drop to IFR and cigs
to MVFR. Between 1 and 3Z vsbys and cigs will drop to MVFR. The
strongest thunderstorms will have gusts over 30 kts and hail.
Late tonight into Tuesday morning ceilings could drop to IFR
with the most confidence in BGM ITH ELM.
Southeast to south winds at 5 to 10 kts with some higher gusts
into early evening. late evening winds will be southeast at 4 to
8 kts then west late tonight.
Outlook...
Tuesday afternoon...Showers and thunderstorms likely. CIGs
likely hovering MVFR/MVFR Fuel ALternate. Occasional VSBY
restrictions possible too.
Wednesday...VFR with dry weather expected.
Thursday...mainly VFR...chance of showers/thunderstorms
afternoon and at night.
Friday...Likely will be in-between systems and there is a higher
chance for VFR conditions through this period.
Saturday...Restrictions likely in showers and thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MJM/TAC
NEAR TERM...MJM/TAC
SHORT TERM...JTC
LONG TERM...BJG/JTC
AVIATION...TAC
Hazardous weather outlook, Aug 7, 2:17 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
317 PM EDT Mon Aug 7 2023
NYZ009-015>018-022>025-036-037-044-081930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
317 PM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
A few severe thunderstorms are possible this afternoon into this
evening. These thunderstorms will have the potential to produce
damaging winds and localized tornadoes. Heavy rain could cause
localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.
NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-081930-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
317 PM EDT Mon Aug 7 2023
...TORNADO WATCH 605 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Severe thunderstorms are expected this afternoon into this evening.
These thunderstorms will have the potential to produce damaging
winds, large hail, and localized tornadoes. Heavy rain could cause
localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.
In the hours before
Special weather statement, Aug 7, 12:03 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
103 PM EDT Mon Aug 7 2023
NYZ045-046-056-071730-
Otsego NY-Chenango NY-Broome NY-
103 PM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of western Otsego,
northwestern Broome and central Chenango Counties through 130 PM
EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greene, or 15 miles east of Marathon, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Norwich, Guilford, Coventry, Greene, Oxford, Preston, Whitney Point,
Lisle, South Oxford and Rockdale.
This includes the following highway exits...
New York Interstate 81 near 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4222 7577 4233 7607 4259 7547 4243 7531
TIME...MOT...LOC 1702Z 239DEG 38KT 4237 7574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DJNThunderstorm Wind, Bradford
- When
- August 7, 2:33 PM EST
- Where
- Bradford County, 1.55 mi W of Towanda Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.750, -76.480
Strong thunderstorm winds knocked down multiple trees.
Thunderstorm Wind, Bradford
- When
- August 7, 3:03 PM EST
- Where
- Bradford County, Herrick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.780, -76.250
Strong thunderstorm winds knocked down multiple trees.
Thunderstorm Wind, Bradford
- When
- August 7, 3:05 PM EST
- Where
- Bradford County, 1.55 mi E of Herrick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.780, -76.220
Strong thunderstorm winds knocked down multiple trees on personal property.
Thunderstorm Wind, Bradford
- When
- August 7, 3:07 PM EST
- Where
- Bradford County, 0.86 mi SW of Monroeton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.710, -76.480
Strong thunderstorm winds knocked down multiple trees.
Thunderstorm Wind, Susquehanna
- When
- August 7, 3:55 PM EST
- Where
- Susquehanna County, 4.11 mi W of Brackney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.980, -76.000
Strong thunderstorm winds knocked down trees and wires. A transformer caught on fire.
Thunderstorm Wind, Susquehanna
- When
- August 7, 4:00 PM EST
- Where
- Susquehanna County, 1.06 mi NW of Forest Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.890, -75.965
Strong thunderstorm winds knocked down trees onto roadway.
Thunderstorm Wind, Susquehanna
- When
- August 7, 4:43 PM EST
- Where
- Susquehanna County, 0.51 mi E of Great Bend
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.970, -75.720
Strong thunderstorm winds knocked down multiple trees.
Tornado, Susquehanna
- When
- August 7, 5:25 PM EST to 5:29 PM EST
- Where
- Susquehanna County, 1.14 mi NE of Stevens Pt to 2.39 mi NNE of Stevens Pt
- Rating
- EF1
- Path length
- 1.41 mi
- Path width
- 200 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.980, -75.502
A tornado touched down near the intersection of Mountain Road and |Stevens Point Road in Harmony Township northeast Susquehanna County |at 625 PM EDT Monday August 7th 2023. The tornado snapped and |uprooted many trees on Stevens Point Road as the tornado tracked |north-northeast roughly along Stevens Point Road. The tornado then |weakened as it crossed the PA - NY border with only some minor |tree damage along Laurel Lake Road in the Town of Sanford, Broome |County New York. The tornado then strengthened as it crossed over a hill and |hit Kenyon Hill Road. There was a residence on Kenyon Hill Road in |the Town of Sanford that bore the brunt of the damage with windows |blown out, shingles blown off the roof and numerous trees snapped |and uprooted. A shed was moved about 100 feet with a couple boats on |a pond lofted in the air. The tornado reached its maximum intensity |of 90 mph in this location before lifting over the next hillside.
Thunderstorm Wind, Wyoming
- When
- August 7, 5:40 PM EST
- Where
- Wyoming County, 2.53 mi S of West Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.433, -75.871
Strong thunderstorm winds knocked down multiple trees.
Thunderstorm Wind, Pike
- When
- August 7, 7:18 PM EST
- Where
- Pike County, 2.69 mi ESE of Pecks Pond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.290, -75.050
Strong thunderstorm winds snapped or knocked down multiple trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 10, 202311 deaths · 2 events
- Tornadoes and Flash Flooding in New York, August 7 to 8, 2023$1.5 million · EF3 · 18 events
- Hail and Damaging Winds in Maryland, August 7, 20234 injured · $39 million · 4 in hail · 76 events
- Hail and Damaging Winds in South Carolina, August 7, 20231 death · $390,000 · 65 kt wind · 23 events
- Tornado and Flash Flooding in Tennessee, August 7, 2023$4.2 million · EF2 · 35 events
- Hail and Damaging Winds in Georgia, August 7, 2023$322,000 · 1 in hail · 182 events
- Hail and Damaging Winds in Alabama, August 7, 20231 death · $104,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Virginia, August 7, 2023$2.7 million · 3 in hail · 63 events
- Tornadoes and Hail in North Carolina, August 7, 20232 injured · $1.2 million · EF1 · 37 events
- Damaging Winds in Tennessee, August 7, 20231 injured · $1.7 million · 83 kt wind · 30 events
- Flooding and Hail in Pennsylvania, August 7, 20231 injured · $473,000 · 1.75 in hail · 44 events
- Tornado and Flash Flooding in West Virginia, August 7, 2023$33,000 · EF1 · 62 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120173, 1120171, 1120170, 1120172, 1120174, 1120176, 1120184, 1119758, 1124640, 1120191.